How did Abu Rahma really die?

Atropine

Atropine

The IDF has completed its investigation of the death of Jawaher Abu Rahma, the woman that was alleged to have been killed by IDF tear gas used against demonstrators at Bili’in on December 31, 2010. The Jerusalem Post report almost makes sense:

Jawaher Abu Rahma, the woman who Palestinians claimed was killed in late December from IDF-fired tear gas during an anti-security barrier demonstration near Bilin, died as a result of the medical treatment she received at a Ramallah hospital, the IDF probe into the incident has concluded.

Abu Rahma, IDF sources said on Saturday, did not actively participate in the demonstration but was inside a house about 500 meters away from the site of the demonstration. She was however evacuated to a hospital in Ramallah sometime later in the day and after the demonstration where she was treated for an unclear ailment.

“According to our findings Abu Rahma died as a result of the medical treatment,” an source in the Central Command said on Wednesday.

Medical documents obtained by the IDF show that Abu Rahma received unusually high doses of Atropine, a medicine that is commonly used as an antidote to nerve agents such as nerve gas. Israeli gas mask kits used to be distributed to the public with shots of atropine inside.

According to the IDF’s findings Abu Rahma died of medical complications due to the medical treatment she received that was not connected to tear gas. The IDF has also uncovered documentation which hints to the possibility that Abu Rahma was sick with cancer and had been hospitalized several weeks before her death. — Jerusalem Post

This is strange indeed. Atropine? Nerve gas? Why would they treat her for exposure to nerve gas? Israel does not even use nerve gas against enemy troops, not to mention demonstrators. And Atropine isn’t a treatment for cancer.

The Ha’aretz report is both more confused and more damaging to Israel, leaving a lingering doubt that the tear gas was nevertheless somehow involved:

Military investigation finds that Jawaher Abu Rahma was misdiagnosed and given the wrong treatment at the hospital after inhaling tear gas at a demonstration in Bil’in last month.

The IDF findings, which were presented to GOC Central Command Avi Mizrachi, were based on hospital documents, some which showed that doctors believed Abu Rahma was sickened by phosphorous fertilizer and nerve gas. She was therefore treated with atropine and fluids, without Palestinian doctors realizing that she had in fact inhaled tear gas. — Ha’aretz

Keep in mind that she was more than a quarter mile away from the site of the demonstration, and it’s highly unlikely that there would be a high enough concentration of tear gas at that distance to require hospitalization in the first place. And I doubt that the doctors thought Israel had used nerve gas against the demonstrators!

No, I think there is a better explanation.

Atropine is an antidote for aldicarb pesticides, such as temik. Aldicarb is highly toxic. When I lived in Israel in the 1980’s it was commonly used, although there were very strict rules about how it is applied, protective gear, etc. It would not surprise me in the least if Arab farmers also use it, and perhaps are somewhat less careful.

Atropine also might be given as an antidote to organophosphate pesticides like parathion, also highly toxic. This would explain ridiculous initial statements that Israeli soldiers or police had used ‘phosphorous’ on the demonstrators, and the mentions of nerve gas. Most military nerve agents are based on organophosphates.

Accidental pesticide poisoning (and the use of pesticides for suicide) is a big problem in the developing world, according to the World Health Organization.

The Palestinian doctors probably were quite familiar with pesticide poisoning. My guess is that Abu Rahma was somehow exposed to a pesticide like temik or malathion. Unlike tear gas, they are deadly, so relatives rushed her to the hospital — where someone accidentally gave her more than a safe dose of atropine.

Now, those of you who went to the demonstration in front of the Defense Ministry on January 1, to protest “Israeli war crimes,” including Palestinian Authority PM Salam Fayyad — don’t you feel stupid?

Technorati Tags: , , , ,

Share:
  • Print
  • email
  • Twitter
  • Facebook
  • Digg
  • del.icio.us
  • Reddit
  • Google Bookmarks
  • StumbleUpon
  • Technorati
  • Tumblr
  • NewsVine

Leave a Reply

You must be logged in to post a comment.